Create
Learn
Share

Renal Lecture 16 - CKD Pharm

rename
darodri6's version from 2016-09-12 00:59

Section

Drug causing ToxicityMOASE'sOther
Epoetin alfaInduces erythropoiesis by stimulating division & differentiation of comitted erythroid progenitor cells, induces the releast of reticulocytes from bone marrowHTN, THROMBOSIS, fever, headaches, rash, N/V
AminoglycosidesAntibiotics that can accumulate within the proximal tubular cells and cause Acute Tubular Necrosis --> initially auses excretion of enzymes of renal tubular brush border --> eventually (several days later) leads to defect in renal concentrating ability, mild proteinuria, and appearance of hyaline and granular casts --> few days later also leads to reduced GFRAzotemia, Urine volumes >500mL/day (polyuria) & microscopic hematuria and proteinuriatypically takes 5-10 days to see adverse effects following inititation.

Prevention via therapeutic drug monitoring (trough usually first sign)
Radiographic Contrast DyeCan cause Acute Tubular Necrosis (ATN) via renal ischemic OR direct cellular toxicity.

Renal ischemia: patient will have systemic hypotension and simulataneous acute vasoconstriction caused by DISRUPTION of NORMAL PROSTAGLANDING SYNTHEISIS & RELEASE of ADNEOSINE, ENDOTHELIN, and other renal vasoconstrictors --> up to 50% reduction in RBF that lasts several hours after administration --> leads to increased contrast in renal tubules and exacerbates DIRECT CELLULAR TOXICITY via increased contact with tubular cells
Apparent within 24-48 hrs

Patient presents with elevated Scr 2-5 days post-exposure, decreaeed FENa and UNa, possible casts in urine

Recovery after 7-10 days
prevention via HYDRATION before/during/after (keeps RBF as high as possible to minimize tubular cell exposure).
-Prevention also via N-acetylcysteine, avoiding nephrotoxinc drugs, or use of low or iso-osmolar contrast media

Risks factors = DEHYDRATION, Diabetes, underlying renal insufficiency (GFR<60 ml/min)
-FDA recommends temp. discontinuation of METFORMIN at time of or before iodinated contrast imaging procedures in patients with eGFR of 30-60 ml/min or w/history of hepatic dz, alcoholism, or HF or in pts receiving intra-arterial iodinated contrast.
Metformin (drug for diabetics)causes risk of LACTIC ACIDOSIS via 3 different methods:

Excess levels in blood levels seen in those with:
-impaired renal perfusion (CHF)
-Impaired renal function
-Drugs that injure kidney (radio-iodinated contrast media)
-Overdose

Causes increased lactate production following/during:
-Hypoxic states (sepsis, CHF)
-Ethanol consumption

Those with decreased hepatic lactate clearance:
-Hepatic dysfunction
-Ethanol consumption
-Impaired hepatic perfusion (CHF)
build up of lactic acidavoid in patients whose eGFR <30 ml/min (also not recommended if <45) before drug inititation.
-Obtain eGFR at least annually for those on the drug (even more often for those at risk of renal impairment such as the elderly)
-discontinue at time of or before iodinated contrast imaging procedure in those with eGFR between 30-60 ml/min, hx of liver dz, alcoholism, or HF...then re-evaluate eGFR 48 hours post-imaging procedure)
Cisplatin (a chemotherapy drug)cellular uptake and accumulation of drug in PT epithlial cells --> leads to impaired tubular reabsorption and decreased urinary concentration ability --> leads to polyuria w/in 24 hrs of treatment, Scr rises within 3-4 days and peaks 10-14 days post-treamtment --> recovery by 21 days
NEPHROTOXICITY is the dose-limiting toxicity
24 hrs = polyuria
3-4 days = elevated Scr (peaks at 10-14 days)
-HYPO-Mg2+, HYPO-Ca2+, HYPO-K
-possible seizures, neuromuscular irritability, or personailty changes
NEPHROTOXICITY is the dose-limiting toxicity

*Carboplatin has lower incidence of nephrotoxicity and may be used w/at-risk pts

Risk factors = DEHYDRATION, Age, concomitant nephrotoxins, renal irradiation, alcoholism

Management = HYDRATION, avoid concomittant nephrotixins, monitoring SCr/BUN/K/Mg/Ca levels, Amidostine (thiol donor that binds PT cells)
Amphotericin B (an antifungal drug)causes toxicity via 2 methods:
1 = Direct tubular epithlial cell toxicity (interferes with steroles in cell membranes)
2 = Afferent arteriolar vasoconstriction
Tubular dysfunction manifests 1-2 weeks post-initiation of treatmentRisk factors = HYPOVOLEMIA, pre-existing kidney dz, concomitant nephrotoxins, Large Doses, Rapid Infusion, Age, HYPO-K (b/c this drug causes K loss and K loss increases its nephrotixicity)

Prevention/Management = HYDRATION (e.g. 0.9% NaCl), Liposomal formulation, avoidance of concomitant nephrotoxins, Monitoring os SCr (d/c early if you note changes)/K/Mg, Losw cumulative dose/slow infusion
ACE-I & ARBs (commonly given to prevent progression of CKD)Has a protective mechanism in which it reduces arterial blood pressure & dilates renal efferent arterioles (b/c increased glomerular capillary pressure induces glomerular injury)...but this mechanism is not good for everyone......

paradoxically cause AKI via disruption of normal autoregulation of intraglomerular capillary hydrostatic pressure: with this drug, synthesis if AT-II is decreased --> dilation of efferent arteriole --> decreases hydrostatic pressure in glomerular capillaries --> decreased GFR.....the decreased GFR (especially in those who already have reduced RBF or are hypovolemic), leads to nephrotoxicity (less urine volume = more contact w/tubular cells)

Those who have CHF (and therefore reduced afferent arteriolar blood flow) depend heavily on the efferent arteriole vasoconstriction to maintain sufficient GFR
3-5 days = moderate rise in SCr after inititation (stabilizes w/in 1-2 weeks)

Leads to nephrotoxicity (especially in those with reduced RBF (e.g. CHF))
Those at risk for AKI (due to sudden drop in GFR) = Renal artery stenosis, volume depletion, CHF, pre-existing kidney dz
NSAIDS (ibuprofen, ASA, Naproxen, etc)Toxicity caused via disruption of normal intraglomerular autoregulation.

Inhibit COX catalyzed synthesis of prostaglandins (esp I1 and E2) from arachidonic acid

Adminstration in the setting of reduced RBF will blunt usualy compensatory increase in prostaglandin activity --> alters normal autoregulatory balance in facor of renal vasoconstrictors --> promotes renal ischemic & reduction in GFR
Pts usually complain of:
diminsed urine output, weight gain and/or edema
Prevention = recognizing high-risk pts & avoiding potent compounds (e.g. indomethacin), and using other similar drugs that have less prostaglandin inhibition

Treatment = d/c & supportive care
"Tripple Whammy" (ACEI/ARB+Diuretic+NSAID)causes risk of acute kidney injury via 3 methods:

reduced glomerular filtration pressure via vasodilation of efferent arterioles + reduced blood flow to the glomerulus via intravascular volume depletion+reduced blood flow to the glomerulus via inhibiting production of vasodilating prostaglandins
memorize